Pre-Halloween warning: FDA warns about too much black licorice

- If you’re planning to stash up on black licorice for Halloween, the Food and Drug Administration issued a warning on Monday about possible dangerous side effects of the old-fashioned favorite.

For people 40 years or older, consuming 2 ounces of black licorice a day for at least two weeks could result in arrhythmia, or an irregular heart rhythm, according to the FDA.

Black licorice contains glycyrrhizin, which is the sweetening compound derived from licorice root, the FDA reported. Glycyrrhizin could lower the body’s potassium level, which causes some people to experience abnormal heart rhythms, high blood pressure, swelling, lethargy and even congestive heart failure.

Potassium levels, however, would usually be restored with no permanent health problems when consumption of black licorice stops, according to the FDA’s Linda Katz, M.D.

The FDA suggests against eating large amounts of black licorice at one time, no matter what your age. Black licorice could interact with some medications and supplements, so consult a health care professional, according to the FDA.

FULL STORY AT FOXNEWS.COM

Up Next:


  • Popular

  • Recent

Stories you may be interested in - includes Advertiser Stories